Colorado, 2015

Heavy Snow and Winter Weather in Colorado, May 15 to 17, 2015

May 15 to 17, 2015 · NWS GJT · 7 events in 7 counties and zones

A moist and unseasonably cold Pacific low pressure system brought significant to heavy snow to the mountains mainly above the 9000 foot level.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and unseasonably cold Pacific low pressure system brought significant to heavy snow to the mountains mainly above the 9000 foot level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 14, 10:24 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, May 14, 10:24 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1124 PM MDT THU MAY 14 2015

.UPDATE...
ISSUED AT 1009 PM MDT THU MAY 14 2015

STABILIZATION OF THE PBL HAS DECREASED THE COVERAGE OF CONVECTION
LATE THIS EVENING. A LIFTING SHORTWAVE IS STILL DRIVING SOME
SHOWERS AND ISOLATED STORMS OVER WESTERN COLORADO AND NORTHEAST
UTAH. A TEMPORARY BREAK IS OCCURRING IN THE SOUTHWEST CWA WHICH
WILL EVENTUALLY SPREAD NORTHWARD AFTER MIDNIGHT. HOWEVER THE MAIN
JET CORE IS NOW ROUNDING THE BASE OF THE WEST COAST TROUGH AND
WILL BE NOSING INTO THE 4 CORNERS NEAR SUNRISE. THE ASCENT WITH
THE EXIT REGION OF JET GET THINGS GOING AGAIN IN THE SOUTHWEST CWA
TOMORROW MORNING. THE JET PASSING TO OUR EAST PULLS THE UTAH COLD
FRONT THROUGH COLORADO DURING THE DAY AND WILL ENHANCE THE
PRECIPITATION AT TIMES.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 334 PM MDT THU MAY 14 2015

THE THREAT OF ISOLATED SEVERE THUNDERSTORMS WILL EXIST ACROSS
SOUTHEASTERN UTAH THROUGH THE EARLY EVENING. THESE STORMS WILL
PACK WIND GUSTS POTENTIALLY IN EXCESS OF 55 MPH. THESE STRONG
STORMS ARE BEING INITIATED ALONG THE PERIPHERY OF A JET STREAK
ALOFT COMBINED WITH AMPLE MOISTURE. THESE STRONGER STORMS WILL
SUBSIDE BY THE LATE EVENING...BUT A FEW SHOWERS MAY STICK AROUND
WITH INSTABILITY PRESENT THROUGH THE OVERNIGHT MAINLY AROUND THE
4 CORNERS.

A LARGE LOW PRESSURE SYSTEM WILL BEGIN TO MOVE TOWARD THE GREAT
BASIN TONIGHT AND FILTER IN COOLER AIR BY THE OVERNIGHT HOURS.

UPPER LOW OVER THE FOUR CORNERS CRADLED NICELY BY 100KT JET TO ITS
SOUTH WILL KEEP THIS CURRENT STORM MOVING AS IT JUMPS THE ROCKIES
AND INTENSIFIES OVER THE EASTERN PLAINS OF COLORADO. DEEP AND
MOIST SOUTHERLY FLOW AHEAD OF THE LOW WILL KEEP WIDESPREAD
SHOWERS GOING THROUGH FRIDAY NIGHT WITH SNOW LEVELS EXPECTED TO
DROP AS THE LOW CROSSES THE DIVIDE AND WRAPS COLDER AIR BACK
SOUTH. SNOW LEVELS EXPECTED TO BE RUNNING IN THE 8-9K RANGE WITH
POTENTIAL FOR HEAVY SNOW AT PASS LEVELS AND ABOVE BEGINNING AS
EARLY AS TOMORROW MORNING ACROSS THE SAN JUANS AND THEN SPREADING
INTO OUR CENTRAL AND NORTHERN MOUNTAINS BY LATE FRIDAY AFTERNOON.
WILL BE UPGRADING THE WINTER STORM WATCHES TO WARNINGS/ADVISORIES
DEPENDING ON LOCATION WITH THE HEAVIEST SNOWFALL EXPECTED OVER THE
SAN JUANS FRIDAY AND SATURDAY...THEN SHIFTING NORTH INTO THE
NORTHERN AND CENTRAL MOUNTAIN SATURDAY AFTERNOON AND SUNDAY AS
FLOW COMES AROUND TO THE NORTHWEST. VALLEYS WILL SEE SHOWERS
CONTINUE OFF AND ON THROUGH SUNDAY...WITH LOCAL QPF AMOUNTS
APPROACHING AN INCH IN SOME AREAS...ALTHOUGH THE AVERAGE WILL BE
UNDER A HALF INCH. TEMPERATURES WILL REMAIN 10 TO 20 DEGREES BELOW
SEASONAL NORMS DURING THE DAYTIME...WITH SOMEWHAT MILD OVERNIGHT
LOWS DUE TO CLOUD COVER AND HIGHER SFC MOISTURE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 334 PM MDT THU MAY 14 2015

SOUTHWEST TROUGH WILL BE EJECTING NORTHEAST AND BRIEFLY CLOSING
OFF AS IT PUSHES INTO NORTHEAST COLORADO BY LATE SATURDAY. WITH
COLD CORE OF THE LOW PASSING OVERHEAD AND STRONG QG FORCING
LIFTING THROUGH AS WELL. EXPECT WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS WITH SNOW LEVELS DOWN TO AROUND 8K AS H7 TEMPS FALL
TO AROUND -2 OR -3C DEPENDING ON THE MODEL. POTENTIAL FOR HEAVY
SNOW REMAINS ON TRACK...ESPECIALLY AT AND ABOVE MOUNTAIN PASS
LEVELS ACROSS WESTERN COLORADO. THIS SYSTEM IS EXPECTED TO LIFT
OUT INTO THE PLAINS EARLY SUNDAY WITH A SECOND PIECE OF ENERGY
DROPPING SOUTH AROUND THE BACK SIDE OF THE LOW...PROMISING MORE
SHOWERS FOR OUR NORTHERN AND CENTRAL ZONES. PATTERN IS COMPLICATED
AND A LOT WILL BE HAPPENING THROUGHOUT THE WEEKEND. TEMPERATURES
WILL BE RUNNING 10 TO 20 DEGREES BELOW SEASONAL NORMS UNTIL EARLY
NEXT WEEK.

FLAT RIDGE SLIDES ACROSS SUNDAY NIGHT AHEAD OF YET ANOTHER SYSTEM
DIGGING SOUTH ALONG THE CALIFORNIA COAST. INCREASINGLY
DIFLUENT/DIVERGENT FLOW TAKES HOLD MONDAY AFTERNOON WITH PLENTY OF
RESIDUAL MOISTURE HANGING AROUND AND ANOTHER INFLUX OF PACIFIC
MOISTURE ARRIVES. THIS WILL RESULT IN MORE SHOWERS AND
THUNDERSTORMS ACROSS THE REGION...WITH FAIRLY WIDESPREAD ACTIVITY
AGAIN EXPECTED MONDAY NIGHT AND TUESDAY. SYSTEM IS NOT AS
COLD AND SNOW LEVELS SHOULD BE AOA PASS LEVELS. DRIER WEATHER THEN
MOVES IN FOR THE WEDNESDAY AND THURSDAY PERIODS WITH ONLY ISOLATED
MOUNTAIN SHOWERS EXPECTED. TEMPS WILL ALSO BE CLIMBING BACK TO
MORE NORMAL VALUES BY THE END OF THIS EXTENDED PERIOD. AND JUST
OUTSIDE THIS PACKAGE...THE ECMWF HINTING AT YET ANOTHER LOW MOVING
INTO THE GREAT BASIN IN TIME FOR NEXT WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1120 PM MDT THU MAY 14 2015

UNSETTLED WEATHER WILL CONTINUE FOR THE NEXT 24 HOURS AS
STORMS...SHOWERS AND EVENTUALLY SNOW ALL MOVE ACROSS THE AREA.
SHOWERS AND STORMS WILL CONTINUE OVERNIGHT THOUGH COVERAGE IS
EXPECTED TO DECREASE AS THE NIGHT GOES ON. TOMORROW...MORE SHOWERS
AND STORMS EXPECTED. THESE SHOWERS AND STORMS WILL AFFECT TAF
SITES WITH HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. NO MENTION OF
MVFR IN TAFS FOR NOW BUT UNDER THE STRONGER CELLS...BRIEF MVFR IS
POSSIBLE. MTNS WILL BE OBSCURED THROUGH THE DAY WITH -SN POSSIBLE
AT THE HIGHER ELEVATIONS.

&&

.HYDROLOGY...
ISSUED AT 334 PM MDT THU MAY 14 2015

THE UPPER YAMPA RIVER CONTINUES TO BE AT BANKFULL AND IS EXPECTED
TO REMAIN AT OR ABOVE BANKFULL FOR THE NEXT SEVERAL DAYS. FLOOD
ADVISORY REMAINS IN EFFECT FOR THIS AREA THROUGH FRIDAY...AND MAY
NEED TO CONSIDER EXTENDING IT THROUGH THE WEEKEND AS ADDITIONAL
SNOW MELT AND RAINFALL WILL LIKELY ADD TO INCREASED RUNOFF.

THE GREEN RIVER IS STILL PROJECTED TO RISE TO NEAR BANKFULL BELOW
FLAMING GORGE DAM DUE TO PROJECTED RESERVOIR RELEASES. SEE
HYDROLOGIC OUTLOOK STATEMENT FOR MORE DETAILS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM 3 AM FRIDAY TO 9 AM MDT SUNDAY FOR
     COZ018-019.

     WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO MIDNIGHT MDT
     SATURDAY NIGHT FOR COZ017.

     WINTER STORM WARNING FROM 9 AM FRIDAY TO 9 AM MDT SUNDAY FOR
     COZ009-010-012.

     WINTER WEATHER ADVISORY FROM 3 PM FRIDAY TO 9 AM MDT SUNDAY FOR
     COZ004-013.

UT...WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO MIDNIGHT MDT
     SATURDAY NIGHT FOR UTZ028.

&&

UPDATE...15
SHORT TERM...JAM/JDC
LONG TERM...JDC
AVIATION...TGR
HYDROLOGY...TGJT
Hazardous weather outlook, May 14, 2:59 AM MST, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 AM MDT THU MAY 14 2015

COZ001>014-017>023-UTZ022>025-027>029-151000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
359 AM MDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE FROM
SOUTHWEST TO NORTHEAST TODAY AND TONIGHT. LOCALIZED MODERATE RAIN
SHOWERS AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD FRIDAY...WITH
SNOWFALL EXPECTED ABOVE 9000 FEET. PERIODS OF HEAVY SNOWFALL ARE
POSSIBLE ACROSS THE MOUNTAINS OF WESTERN COLORADO FROM FRIDAY
AFTERNOON THROUGH SATURDAY NIGHT AS A STRONG PACIFIC STORM MOVES
OVERHEAD.

ANOTHER PACIFIC STORM WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, Northwestern San Juan Mountains

When
May 15, 1:00 AM MST to May 16, 11:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured above the 9000 foot level. Locally higher amounts included 17 inches at Red Mountain Pass and 14 inches at Lizard Head Pass.

Heavy Snow, Southwestern San Juan Mountains

When
May 15, 1:00 AM MST to May 17, 3:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 18 inches were measured above the 9000 foot level. Locally higher amounts included 24 inches at the Spud Mountain SNOTEL site.

Winter Weather, Flattop Mountains

When
May 15, 2:00 AM MST to May 17, 8:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches were measured above the 9000 foot level. Locally higher amounts included 9 inches at the Ripple Creek and Bison Lake SNOTEL sites.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
May 15, 3:00 AM MST to May 16, 9:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of around 5 inches were measured above the 9000 foot level.

Heavy Snow, Grand and Battlement Mesas

When
May 15, 4:00 AM MST to May 17, 6:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 10 inches were measured above the 9000 foot level. Locally higher amounts included 13 inches at Park Reservoir SNOTEL site.

Heavy Snow, West Elk and Sawatch Mountains

When
May 15, 9:00 AM MST to May 17, 8:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured above the 9000 foot level. Locally higher amounts included 17 inches at Schofield Pass and 15 inches at Gothic.

Winter Weather, Elkhead and Park Mountains

When
May 16, 4:00 PM MST to May 17, 8:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured mainly above the 9000 foot level. Locally higher amounts included 13 inches at the Tower SNOTEL site.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568435, 568436, 568440, 568441, 568437, 568438, 568439.